Antiepileptic drugs and suicidality

An expert consensus statement from the Task Force on Therapeutic Strategies of the ILAE Commission on Neuropsychobiology

Marco Mula, Andres M Kanner, Bettina Schmitz, Steven Schachter

Research output: Contribution to journalArticle

65 Citations (Scopus)

Abstract

In 2008, the U.S. Food and Drug Administration (FDA) issued an alert to health care professionals about an increased risk of suicide ideation and suicide behavior in people treated with antiepileptic drugs (AEDs). Since then, a number of retrospective cohort and case-control studies have been published that are trying to address this issue, but gathered results are contradictory. This report represents an expert consensus statement developed by an ad hoc task force of the Commission on Neuropsychobiology of the International League Against Epilepsy (ILAE). Although some (but not all) AEDs can be associated with treatment-emergent psychiatric problems that can lead to suicidal ideation and behavior, the actual suicidal risk is yet to be established, but it seems to be very low. The risk of stopping AEDs or refusing to start AEDs is significantly worse and can actually result in serious harm including death to the patient. Suicidality in epilepsy is multifactorial, and different variables are operant. Clinicians should investigate the existence of such risk factors and adopt appropriate screening instruments. If necessary, patients should be referred for a psychiatric evaluation, but AED treatment should not be withheld, even in patients with positive suicidal risks. When starting an AED or switching from one to other AEDs, patients should be advised to report to their treating physician any change in mood and suicidal ideation. Data on treatment-emergent psychiatric adverse events need to be collected, in addition to general safety information, during controlled studies in order to have meaningful information for patients and their relatives when a new drug is marketed.

Original languageEnglish (US)
Pages (from-to)199-203
Number of pages5
JournalEpilepsia
Volume54
Issue number1
DOIs
StatePublished - Jan 2013
Externally publishedYes

Fingerprint

Advisory Committees
Anticonvulsants
Epilepsy
Consensus
Psychiatry
Suicidal Ideation
Suicide
Therapeutics
Drug Substitution
United States Food and Drug Administration
Case-Control Studies
Delivery of Health Care
Physicians
Safety
Pharmaceutical Preparations

Keywords

  • Antiepileptic drugs
  • Depression
  • Epilepsy
  • Suicide

ASJC Scopus subject areas

  • Clinical Neurology
  • Neurology

Cite this

Antiepileptic drugs and suicidality : An expert consensus statement from the Task Force on Therapeutic Strategies of the ILAE Commission on Neuropsychobiology. / Mula, Marco; Kanner, Andres M; Schmitz, Bettina; Schachter, Steven.

In: Epilepsia, Vol. 54, No. 1, 01.2013, p. 199-203.

Research output: Contribution to journalArticle

@article{9392630a3c674f008403ee5cc6b7302e,
title = "Antiepileptic drugs and suicidality: An expert consensus statement from the Task Force on Therapeutic Strategies of the ILAE Commission on Neuropsychobiology",
abstract = "In 2008, the U.S. Food and Drug Administration (FDA) issued an alert to health care professionals about an increased risk of suicide ideation and suicide behavior in people treated with antiepileptic drugs (AEDs). Since then, a number of retrospective cohort and case-control studies have been published that are trying to address this issue, but gathered results are contradictory. This report represents an expert consensus statement developed by an ad hoc task force of the Commission on Neuropsychobiology of the International League Against Epilepsy (ILAE). Although some (but not all) AEDs can be associated with treatment-emergent psychiatric problems that can lead to suicidal ideation and behavior, the actual suicidal risk is yet to be established, but it seems to be very low. The risk of stopping AEDs or refusing to start AEDs is significantly worse and can actually result in serious harm including death to the patient. Suicidality in epilepsy is multifactorial, and different variables are operant. Clinicians should investigate the existence of such risk factors and adopt appropriate screening instruments. If necessary, patients should be referred for a psychiatric evaluation, but AED treatment should not be withheld, even in patients with positive suicidal risks. When starting an AED or switching from one to other AEDs, patients should be advised to report to their treating physician any change in mood and suicidal ideation. Data on treatment-emergent psychiatric adverse events need to be collected, in addition to general safety information, during controlled studies in order to have meaningful information for patients and their relatives when a new drug is marketed.",
keywords = "Antiepileptic drugs, Depression, Epilepsy, Suicide",
author = "Marco Mula and Kanner, {Andres M} and Bettina Schmitz and Steven Schachter",
year = "2013",
month = "1",
doi = "10.1111/j.1528-1167.2012.03688.x",
language = "English (US)",
volume = "54",
pages = "199--203",
journal = "Epilepsia",
issn = "0013-9580",
publisher = "Wiley-Blackwell",
number = "1",

}

TY - JOUR

T1 - Antiepileptic drugs and suicidality

T2 - An expert consensus statement from the Task Force on Therapeutic Strategies of the ILAE Commission on Neuropsychobiology

AU - Mula, Marco

AU - Kanner, Andres M

AU - Schmitz, Bettina

AU - Schachter, Steven

PY - 2013/1

Y1 - 2013/1

N2 - In 2008, the U.S. Food and Drug Administration (FDA) issued an alert to health care professionals about an increased risk of suicide ideation and suicide behavior in people treated with antiepileptic drugs (AEDs). Since then, a number of retrospective cohort and case-control studies have been published that are trying to address this issue, but gathered results are contradictory. This report represents an expert consensus statement developed by an ad hoc task force of the Commission on Neuropsychobiology of the International League Against Epilepsy (ILAE). Although some (but not all) AEDs can be associated with treatment-emergent psychiatric problems that can lead to suicidal ideation and behavior, the actual suicidal risk is yet to be established, but it seems to be very low. The risk of stopping AEDs or refusing to start AEDs is significantly worse and can actually result in serious harm including death to the patient. Suicidality in epilepsy is multifactorial, and different variables are operant. Clinicians should investigate the existence of such risk factors and adopt appropriate screening instruments. If necessary, patients should be referred for a psychiatric evaluation, but AED treatment should not be withheld, even in patients with positive suicidal risks. When starting an AED or switching from one to other AEDs, patients should be advised to report to their treating physician any change in mood and suicidal ideation. Data on treatment-emergent psychiatric adverse events need to be collected, in addition to general safety information, during controlled studies in order to have meaningful information for patients and their relatives when a new drug is marketed.

AB - In 2008, the U.S. Food and Drug Administration (FDA) issued an alert to health care professionals about an increased risk of suicide ideation and suicide behavior in people treated with antiepileptic drugs (AEDs). Since then, a number of retrospective cohort and case-control studies have been published that are trying to address this issue, but gathered results are contradictory. This report represents an expert consensus statement developed by an ad hoc task force of the Commission on Neuropsychobiology of the International League Against Epilepsy (ILAE). Although some (but not all) AEDs can be associated with treatment-emergent psychiatric problems that can lead to suicidal ideation and behavior, the actual suicidal risk is yet to be established, but it seems to be very low. The risk of stopping AEDs or refusing to start AEDs is significantly worse and can actually result in serious harm including death to the patient. Suicidality in epilepsy is multifactorial, and different variables are operant. Clinicians should investigate the existence of such risk factors and adopt appropriate screening instruments. If necessary, patients should be referred for a psychiatric evaluation, but AED treatment should not be withheld, even in patients with positive suicidal risks. When starting an AED or switching from one to other AEDs, patients should be advised to report to their treating physician any change in mood and suicidal ideation. Data on treatment-emergent psychiatric adverse events need to be collected, in addition to general safety information, during controlled studies in order to have meaningful information for patients and their relatives when a new drug is marketed.

KW - Antiepileptic drugs

KW - Depression

KW - Epilepsy

KW - Suicide

UR - http://www.scopus.com/inward/record.url?scp=84872062135&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84872062135&partnerID=8YFLogxK

U2 - 10.1111/j.1528-1167.2012.03688.x

DO - 10.1111/j.1528-1167.2012.03688.x

M3 - Article

VL - 54

SP - 199

EP - 203

JO - Epilepsia

JF - Epilepsia

SN - 0013-9580

IS - 1

ER -